Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Am I doing the right things?
Aug 31, 2010

Hello, I am an HIV+ 23 year old male in the UK who has been positive for 18 months to a year. My last labs showed a steep drop to 261 cd4 and 28k vl and so this is my 5th day of being on Atripla. I have no coinfections and am otherwise healthy apart from pre HIV dated psoriasis.

Since I found out I was positive I started taking various supplements, some I'd read helped and some were probably just for a mental placebo to make me feel i'd regained control (which I think is worth the price if you get over it quick enough)

I was taking Echinacea, Astragalus and Milk Thistle. I discontinued the first two when I started treatment due to potential unkown interactions and was advised by my doctor to stop milk thistle too for the same reason (even though from what I'd read it didn't seem to be harmful)

I continue to take one multi vitamin per day which gives all the UK RDA vitamins A-K (apart from A which is at 87%)

It also contains zinc, iron, phosphorus, magnesium, selenium (the latter at 25ug) and other nutrients.

I am also taking selenium seperately 200ug daily as well as 1500mg l carnitine, 1000 with breakfast and 500 with lunch. The l carnitine has noticeably helped me push through the really bad energy slumps I'd been getting around 3pm.

I'm not sure if it's standard for the NHS to carry out vitamin/nutrient level tests so I'm unsure as to exactly what I may be lacking. I know my liver and kidney function is normal so maybe I don't really need to restart milk thistle? My cholestrol is 4.0 (not 100% what that means but I think it's good!)

Should I be taking two multi vits a day? Would I benefit from taking co-enzyme q10? Is there anything else I can do supplement wise that's not covered by multi vits and what i'm already taking?

Thanks alot, I'm not getting ocd on this I just want to make sure I'm not spending money on stuff i don't need but taking advantage of stuff that might help me physically and mentally even if only in a very small way.

None of this is at all a substitute for a healthy diet, regular exercise, med adherence and a pro active postive mental attitude. The mind is more powerful weapon than we think sometimes!

Thanks for all your brilliant work. To say that the Body has been my greatest source of calm, honesty and information during the past year is no exaggeration.

Kind Regards and a lot of love from Northumberland. XxX

Response from Mr. Vergel

I would drop milk thistle since it may have some interactions and your liver seems fine from what you told me. Keep everything else, but be careful with the iron content (high iron can be bad for the liver and immune function). Coenzyme Q-10 has not been studied in HIV and can be expensive. The other supplements you are taking should be fine.

Stay healthy !

Nelson



Previous
HIV+ and taking care of new grandchild
Next
Re: Vitamins and Suppliments for Low Income People

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement